Texas, 2014Damaging Wind in Texas, August 11, 2014
August 11, 2014 · NWS MAF · 1 event in 1 county or zone
There were easterly winds across the area bringing in low-level moisture. There was a boundary across the area with unstable air present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were easterly winds across the area bringing in low-level moisture. There was a boundary across the area with unstable air present. Storms developed along and to the north of this boundary with damaging winds in the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 11, 4:53 PM CST, 7 minutes earlier.
Area forecast discussion, Aug 11, 4:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT Mon Aug 11 2014
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Scattered thunderstorms will persist until at least 12/03Z, so will
carry TSRA at most TAF sites this evening. Thereafter, expect VFR
conditions to prevail overnight and through Tuesday afternoon.
TSRA are again possible Tuesday afternoon, but expect them to be
south and west of most TAF sites.
&&
.PREV DISCUSSION... /ISSUED 222 PM CDT Mon Aug 11 2014/
DISCUSSION...
Low level ely winds have expanded across the area in wake of the
boundary. Per the NAM12 there are two SB instability axes one
extending SE to NW across the PB and another across the Lower
Trans Pecos. Convection currently developing along the boundary is
expanding slowly to NW and N where SB destabilization is occurring.
High resolution TTU WRF expands precip further n into the I-20
corridor into the afternoon. Scattered PoPs still looks good into
evening and have mentioned locally heavy rain wording closest to
boundary. Convection is expected to wane with loss of heating but
will be renewed with its onset Tue, especially across the Trans
Pecos where moist upslope flow/daytime heating attempt to compensate
for poor LR/s. Temperatures will warm back up a few degrees n of
the Pecos River, close to M90 seasonal levels. Mid level anticyclone
will expand its influence Wed/Thur helping temps to climb back
above normal with 85h temps in the mid/upper 20C range. Convection
will be suppressed too, even in the mtns, as an expansive mid level
theta-e minimum holds sway. Mid level ridge axis will move some to
the s Fri leaving much of the CWFA within wly flow at 5h signaling
a further amplification of the mid level theta-e ridge. This will
attempt to advect re-circulated theta-e ridge ewd by Sat PM favoring
high based isold convection, at least across the w-nw. Probably
still hot/above normal temps Sun/Tue due to close proximity of mid
level anticyclone with low probability PoPs across the w, if anywhere.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 69 91 70 96 / 40 20 10 10
BIG SPRING TX 73 93 71 96 / 40 20 10 10
CARLSBAD NM 72 89 72 95 / 40 30 20 10
DRYDEN TX 77 96 77 99 / 30 30 30 10
FORT STOCKTON TX 71 91 72 95 / 40 30 20 10
GUADALUPE PASS TX 65 81 65 86 / 40 30 30 10
HOBBS NM 68 89 67 94 / 40 20 10 10
MARFA TX 61 84 62 86 / 30 30 30 10
MIDLAND INTL AIRPORT TX 72 93 71 95 / 40 20 10 10
ODESSA TX 73 92 74 94 / 40 20 10 10
WINK TX 74 94 73 97 / 40 30 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 11, 1:04 PM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT MON AUG 11 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
204 PM CDT MON AUG 11 2014 /104 PM MDT MON AUG 11 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH TONIGHT. A FEW OF THE STORMS COULD
BECOME STRONG AND PRODUCE BRIEF STRONG GUSTY WINDS...HAIL AND
LOCALLY HEAVY RAINFALL...PARTICULARLY ALONG/NEAR THE PECOS RIVER.
IN ADDITION THE STRONGER STORMS MAY PRODUCE FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY GENERALLY ALONG AND
WEST OF THE PECOS RIVER. GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 11, 11:03 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1203 PM CDT MON AUG 11 2014
TXZ069-070-111730-
REAGAN-UPTON-
1203 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN UPTON AND SOUTHWESTERN REAGAN COUNTIES UNTIL 1230 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER TEXON AT 1202 PM CDT...MOVING
NORTH AT 10 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING GUSTY
WINDS OVER 40 MPH AND SMALL HAIL. THIS STORM IS ALSO CAPABLE OF
LOCALLY HEAVY RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3139 10184 3139 10155 3110 10158 3110 10180
TIME...MOT...LOC 1702Z 181DEG 7KT 3120 10169
HUFFMAN
Special weather statement, Aug 11, 11:30 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 PM CDT MON AUG 11 2014
TXZ069-070-111800-
REAGAN-UPTON-
1230 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN UPTON AND SOUTHWESTERN REAGAN COUNTIES UNTIL 100 PM
CDT...
STRONG THUNDERSTORMS WERE LOCATED NEAR TEXON AT 1229 PM CDT...MOVING
NORTH AT 5 MPH. THESE STORMS ARE LOCATED ALONG U.S. HIGHWAY 67 IN
BETWEEN RANKIN AND BIG LAKE...AND ARE CAPABLE OF SMALL HAIL...WIND
GUSTS OVER 40 MPH...AND HEAVY RAINFALL. DRIVING CONDITIONS MAY
BECOME DIFFICULT IN THESE STORMS DUE TO REDUCED VISIBILITIES FROM
RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3136 10192 3136 10150 3108 10152 3108 10188
TIME...MOT...LOC 1729Z 186DEG 4KT 3122 10169
HUFFMAN
Special weather statement, Aug 11, 12:00 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT MON AUG 11 2014
TXZ070-111830-
REAGAN-
100 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHERN REAGAN COUNTY UNTIL 130 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF BEST AT 1259 PM
CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM IS OVER U.S. HIGHWAY 67
WEST OF BIG LAKE...AND IS CAPABLE OF PRODUCING GUSTY WINDS OVER 40
MPH...SMALL HAIL...AND HEAVY RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3147 10145 3108 10134 3108 10166 3133 10175
TIME...MOT...LOC 1759Z 220DEG 10KT 3123 10154
HUFFMAN
Special weather statement, Aug 11, 4:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT MON AUG 11 2014
TXZ051-062-063-112345-
GLASSCOCK-MARTIN-MIDLAND-
556 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN MIDLAND...NORTHWESTERN GLASSCOCK AND SOUTH
CENTRAL MARTIN COUNTIES UNTIL 645 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED JUST NORTH OF GREENWOOD AT
555 PM CDT...MOVING NORTHWEST AT 5 MPH. WIND GUSTS UP TO 55 MPH ARE
POSSIBLE WITH THIS STORM. I-20 WILL BE IMPACTED BY THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3210 10209 3223 10184 3202 10172 3193 10191
TIME...MOT...LOC 2255Z 146DEG 3KT 3205 10188
Thunderstorm Wind, Midland
- When
- August 11, 5:00 PM CST to 5:01 PM CST
- Where
- Midland County, Midland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 32.000, -102.080
A thunderstorm moved across Midland County and produced damaging winds in Midland. An RV was flipped over, shingles were blown off, the squirting surrounding a home was blown off, and trash dumpsters were blown over. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, August 11 to 13, 2014$1.8 billion · 9 events
- Hail and Damaging Winds in Texas, August 11, 20142 injured · $35,000 · 1 in hail · 3 events
- Damaging Winds in Arizona, August 11, 2014$60,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Wind in Nevada, August 11 to 14, 20141 injured · $18,000 · 52 kt wind · 4 events
- Tornado and Flooding in Ohio, August 11 to 12, 2014$21,000 · EF0 · 7 events
- Flash Flood and Hail in Nevada, August 11 to 12, 2014$5,000 · 1 in hail · 8 events
- Damaging Winds and Lightning Strike in Louisiana, August 11, 2014$7,000 · 50 kt wind · 7 events
- Damaging Winds in Louisiana, August 11, 201453 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 11, 20145 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2014$6,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, August 11, 2014$4,000 · 1 in hail · 4 events
- Damaging Winds in Texas, August 11, 201454 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537688.